Format

Send to

Choose Destination
See comment in PubMed Commons below
J Hum Nutr Diet. 2008 Aug;21(4):337-45. doi: 10.1111/j.1365-277X.2008.00890.x.

An retrospective audit of patients with polycystic ovary syndrome: the effects of a reduced glycaemic load diet.

Author information

  • 1The Surrey Park Clinic, Health and Hormone Clinic, Stirling House, Stirling Road, Guildford, Surrey, UK. anneherriot@hotmail.com

Abstract

BACKGROUND:

Polycystic ovary syndrome (PCOS) is characterized by hyperandrogenism and chronic anovulation. The aim of this retrospective audit was to determine the patient profile, including anthropometrics, biochemistry and symptoms, and to evaluate the influence of a dietary intervention in women with PCOS.

METHODS:

Data were collected retrospectively from dietetic and medical records from all PCOS patients (n = 88) who attended a dietetic consultation from July 2004 to July 2006. As standard clinic practice, a reduced glycaemic load diet had been prescribed, with energy reduction in overweight patients. Follow-up data were available for 59 patients.

RESULTS:

Fifty-eight patients had a body mass index (BMI) <or= 24.9 kg m(-2) and 30 had a BMI >or= 25 kg m(-2). Thirty-six patients, with a BMI <or= 24.9 kg m(-2), self-reported central weight gain at their initial appointment. Over two-thirds of patients self-reported one or more of the following symptoms: carbohydrate cravings, hypoglycaemia, tiredness and hunger. At the follow-up appointment, BMI and waist circumference significantly decreased in overweight patients (P < 0.05). Seventy-one percent of women self-reported hypoglycaemia initially; this was reduced to 13% at follow-up (P < 0.01).

CONCLUSIONS:

The audit indicated a low glycaemic load diet in combination with medication may contribute to an improvement in symptom relief in patients with PCOS.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Write to the Help Desk